Alert archive / Texas / Special Weather Statements in 2023
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 24, 2023, 1:07 AM CDT for Burnet County, Llano County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2023, 1:07 AM CDT (06:07 UTC)
- Expired
- May 24, 2023, 1:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.50 in
- Wind
- 40
Counties Burnet County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 93 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
639
WWUS84 KEWX 240607
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
107 AM CDT Wed May 24 2023
TXZ171>173-188-240645-
Gillespie TX-Williamson TX-Llano TX-Burnet TX-
107 AM CDT Wed May 24 2023
...Strong thunderstorms will impact portions of northwestern
Williamson, northeastern Gillespie, Llano and Burnet Counties through
145 AM CDT...
At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Evant to 9 miles west of
Lampasas to near Field Creek. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Buchanan Lake Village,
Highland Haven, Field Creek, Inks Lake State Park, Watson, Bluffton,
Lake Victor, Baby Head, Stolz, Joppa and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 9783 3090 9776 3071 9796 3050 9849
3050 9859 3046 9859 3042 9868 3082 9897
3092 9896 3092 9842 3094 9841 3096 9845
3103 9844 3103 9791
TIME...MOT...LOC 0606Z 321DEG 29KT 3138 9802 3110 9833 3088 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
OBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 24, 12:34 AM CDT, 33 minutes earlier.
Area forecast discussion, May 24, 12:34 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1234 AM CDT Wed May 24 2023 ...New AVIATION... .SHORT TERM... (Tonight through Wednesday night) Issued at 249 PM CDT Tue May 23 2023 The short term forecast is a challenging one as the region remains under northwest flow aloft with an upper ridge sitting near the TX/NM border. This afternoon into tonight: Thunderstorms are expected to develop across portions of west TX, mainly across the Panhandle, along/near a surface trough and dryline. These storms are expected to cluster and move southeastward through the evening and overnight hours as an MCS/MCV. The tricky part of the forecast is how far southeast will the storms maintain severe intensity, and how far southeast will they go before they diminish entirely. The HRRR seems to be the most aggressive solution at this time, especially for north and eastern portions of the CWA, but other CAMs also depict the line of storms reaching the I-35 corridor during the early morning hours tomorrow. While the storms will likely produce gusty winds until they completely diminish, the greatest severe threat should stay to the north and west across the Hill Country as depicted by the current SPC Day 1 Outlook. Despite what the CAMs are showing, we cannot rule out storms entirely dissipating before reaching the I-35 corridor due to the increasing convective inhibition overnight, and the forecast PoPs are fairly conservative to account for this possibility. Tomorrow and tomorrow night: There may be some lingering showers through the morning hours tomorrow behind the decaying MCS/MCV, but this activity should be isolated at best. Additionally, there is potential for areas of low ceilings and patchy fog to redevelop in the morning as well, mainly across the Coastal Plains and I-35 corridor, though the convective evolution overnight could play a role in this (e.g. storm outflow). Wednesday afternoon-night will see a similar setup as today with storms once again firing across west Texas and then potentially drifting into the area during the early morning hours Thursday, though there is even less confidence in the Day 2 activity than Day 1 at this time. && .LONG TERM... (Thursday through Tuesday) Issued at 249 PM CDT Tue May 23 2023 Northwest flow aloft will remain firmly in place across south central Texas through Saturday. Timing of mid-level shortwaves embedded in this flow aloft will be the main forecast challenge with regard to timing and location of precipitation chances. For Thursday through Saturday, the medium range models keep mid-level shortwave activity to our north and east. Based on this, we will keep the forecast dry for the mentioned period. However, we may need to add some low rain chances across the I-35 corridor, Hill Country and southern Edwards Plateau pending future model data. The flow aloft trends to a more southwest to westerly direction Sunday through Tuesday as the subtropical ridge axis to our west weakens while moving eastward. Rain chances will be favored over the Rio Grande plains Sunday, with perhaps some isolated activity moving into the Hill country and I-35 corridor on Monday and Tuesday. As far as temperatures through the period, MOS guidance continues to remain very steady in day to day trends. We will keep highs generally in the mid 80s to mid 90s with lows in the mid 60s to lower 70s. && .AVIATION... (06Z TAFS) Issued at 1234 AM CDT Wed May 24 2023 An MCS is surging to the southeast over Central Texas. This will impact KAUS over the next few hours and have maintained TEMPOs for 24/09Z-13Z with brief MVFR conditions and wind gusts to 35 KTs possible. It should remain east of KSAT/KSSF and have removed the PROB30s earlier issued for those sites. ISOLD-WDLY SCT SHRA/TSRA will develop over eastern areas on Wednesday and have introduced PROB30s for KAUS in the afternoon into early evening. Otherwise, VFR conditions prevail overnight through Thursday evening, except MVFR conditions at KSAT/KSSF later tonight through mid morning Thursday. The outflow associated with the MCS will leave E-NE winds at the I-35 sites, while SE winds prevail at KDRT. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 87 67 88 / 0 10 0 10 Austin Bergstrom Intl Airport 67 86 66 87 / 0 10 0 10 New Braunfels Muni Airport 66 87 67 88 / 0 10 0 0 Burnet Muni Airport 66 84 66 85 / 10 10 0 10 Del Rio Intl Airport 72 93 73 92 / 10 0 0 0 Georgetown Muni Airport 66 85 65 86 / 10 10 0 10 Hondo Muni Airport 67 89 68 88 / 0 0 0 0 San Marcos Muni Airport 66 87 66 87 / 10 10 0 10 La Grange - Fayette Regional 65 85 67 87 / 10 10 0 10 San Antonio Intl Airport 68 88 68 87 / 0 10 0 0 Stinson Muni Airport 69 89 69 88 / 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...17 Aviation...04
Hazardous weather outlook, May 23, 3:24 AM CDT, 21 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 324 AM CDT Tue May 23 2023 TXZ171>173-183>194-202>209-217>225-228-240830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 324 AM CDT Tue May 23 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Some storms could be strong to marginally severe as they move into the Rio Grande, southern Edwards Plateau and Hill Country this evening. Large hail and damaging wind gusts are the main severe weather hazards. In addition, locally heavy rain could quickly produce flash flooding concerns. No other hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 23, 7:11 PM CDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 711 PM CDT Tue May 23 2023 TXZ192-240100- Travis TX- 711 PM CDT Tue May 23 2023 ...A strong thunderstorm will impact portions of west central Travis County through 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near Lakeway, or 12 miles north of Dripping Springs, moving northeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lakeway, Lago Vista, Bee Cave, Hudson Bend, The Hills, Briarcliff and Point Venture. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3029 9804 3038 9815 3049 9807 3037 9790 TIME...MOT...LOC 0011Z 228DEG 11KT 3037 9807 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH QUIGLEY
Special weather statement, May 23, 7:13 PM CDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
713 PM CDT Tue May 23 2023
TXZ190-191-240045-
Blanco TX-Hays TX-
713 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern Hays
and east central Blanco Counties through 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 8 miles northwest of Dripping
Springs, moving south at 5 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Dripping Springs and Pedernales Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3038 9815 3036 9817 3027 9805 3017 9806
3027 9827 3040 9818
TIME...MOT...LOC 0013Z 022DEG 6KT 3030 9813
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
QUIGLEYLocal storm report, May 23, 7:31 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 10 ENE BUCHANAN LAKE VI 30.94N 98.29W
05/23/2023 M1.50 INCH BURNET TX COCORAHS
COCORAHS REPORT OF PING PONG SIZE HAIL.
&&
EHSpecial weather statement, May 23, 7:33 PM CDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT Tue May 23 2023
TXZ173-240100-
Williamson TX-
733 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern
Williamson County through 800 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jarrell, or 11 miles northeast of Serenada, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Georgetown, Bartlett, Jarrell, Theon, Walburg and Schwertner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3087 9763 3076 9734 3070 9765 3087 9772
3088 9769
TIME...MOT...LOC 0033Z 237DEG 14KT 3084 9760
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MOSpecial weather statement, May 23, 7:43 PM CDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 743 PM CDT Tue May 23 2023 TXZ190-191-240115- Blanco TX-Hays TX- 743 PM CDT Tue May 23 2023 ...A strong thunderstorm will impact portions of northwestern Hays and east central Blanco Counties through 815 PM CDT... At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near Pedernales Falls State Park, or 9 miles northwest of Dripping Springs, moving southwest at 5 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Pedernales Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3029 9808 3018 9817 3030 9833 3037 9819 TIME...MOT...LOC 0042Z 040DEG 5KT 3030 9818 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH QUIGLEY
Special weather statement, May 24, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
107 AM CDT Wed May 24 2023
TXZ171>173-188-240645-
Gillespie TX-Williamson TX-Llano TX-Burnet TX-
107 AM CDT Wed May 24 2023
...Strong thunderstorms will impact portions of northwestern
Williamson, northeastern Gillespie, Llano and Burnet Counties through
145 AM CDT...
At 106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Evant to 9 miles west of
Lampasas to near Field Creek. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Buchanan Lake Village,
Highland Haven, Field Creek, Inks Lake State Park, Watson, Bluffton,
Lake Victor, Baby Head, Stolz, Joppa and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 9783 3090 9776 3071 9796 3050 9849
3050 9859 3046 9859 3042 9868 3082 9897
3092 9896 3092 9842 3094 9841 3096 9845
3103 9844 3103 9791
TIME...MOT...LOC 0606Z 321DEG 29KT 3138 9802 3110 9833 3088 9890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
OBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:11 PM CDT | Special Weather Statement | EWX | Travis | 49 min |
| May 23, 7:13 PM CDT | Special Weather Statement | EWX | Blanco | 32 min |
| May 23, 7:33 PM CDT | Special Weather Statement | EWX | Williamson | 27 min |
| May 23, 7:43 PM CDT | Special Weather Statement | EWX | Blanco | 32 min |
| May 24, 1:45 AM CDT | Special Weather Statement | EWX | Blanco, Burnet, Llano, Williamson | 45 min |
| May 24, 2:18 AM CDT | Special Weather Statement | EWX | Williamson | 42 min |
| May 24, 2:44 AM CDT | Special Weather Statement | EWX | Blanco, Hays, Travis | 46 min |
| May 24, 3:03 AM CDT | Special Weather Statement | EWX | Gillespie | 42 min |
| May 24, 3:27 AM CDT | Special Weather Statement | EWX | Bastrop, Caldwell, Hays, Travis | 48 min |
| May 24, 3:58 AM CDT | Special Weather Statement | EWX | Guadalupe | 47 min |
| May 24, 4:23 AM CDT | Special Weather Statement | EWX | Caldwell, Fayette, Gonzales, Lee | 52 min |
| May 24, 4:37 AM CDT | Special Weather Statement | EWX | Kerr | 38 min |
| May 24, 5:02 AM CDT | Special Weather Statement | EWX | Real | 43 min |
| May 24, 5:07 AM CDT | Special Weather Statement | EWX | DeWitt, Karnes | 38 min |
Nearby
Special Weather Statements in Texas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.